Heroin induced pulmonary oedema

Heroin induced pulmonary oedema is an aetiological subtype of non cardiogenic pulmonary oedema. It may be prevalent in up to 40% of patients admitted with a heroin overdose 2.

It is defined by some authors as a syndrome in which a patient develops significant hypoxia (room air saturation< 90% with a respiratory rate > 12/min) within 24 hours of a clinically apparent heroin overdose. It should be accompanied by radiographic evidence of diffuse pulmonary infiltrates not attributable to other causes, such as cardiac dysfunction, pneumonia, pulmonary embolism, or bronchospasm, and should usually resolve clinically and radiographically within 48 hours 1.

See also

Share article

Article information

rID: 19300
System: Chest
Section: Pathology
Tag: cases
Synonyms or Alternate Spellings:
  • Heroin induced pulmonary edema
  • Heroin induced non cardiogenic pulmonary oedema
  • Heroin induced non cardiogenic pulmonary edema
  • Heroin induced NCPE
  • Heroin related pulmonary oedema

Support Radiopaedia and see fewer ads

Updating… Please wait.
Loadinganimation

Alert accept

Error Unable to process the form. Check for errors and try again.

Alert accept Thank you for updating your details.